Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2001, 9:18 PM EDT for Amherst County, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 9:18 PM EDT (01:18 UTC)
- Expired
- Jun 21, 2001, 9:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 9:30 PM EDT | Thunderstorm Wind | Monroe, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 220118 SVRRNK VAC009-220145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMHERST COUNTY IN CENTRAL VIRGINIA * UNTIL 945 PM EDT. * AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF AMHERST...MOVING NORTHEAST AT 15 MPH. DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 945 PM EDT INCLUDE AMHERST... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:00 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 21, 9:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 900 PM EDT THU JUN 21 2001 KFCX 88-D KEEPING US BUSY TONITE...PESKY PULSE STORMS W/MARGINALLY SEVERE POTENTIAL. PIEDMONT STORMS HOPEFULLY ON THE WANE NOW THAT DUSK IS HERE. DO NOT PLAN TO UPDATE ZONES... TWO LINES OF TSRA WEST OF AREA... FIRST TO COME INTO WESTRN AREA 01-02Z AND THE SECOND AFTER 06Z. FEEL LIKELY POPS WARRANTED IN WEST SO NO CHGS TO ZONES IN THAT RESPECT. OVERNIGHT MINS IN THE 60S LOOK GOOD...BUT WHETHER THEY WILL BE LOW OR MID WILL DEPEND ON SATURATION DEWPTS IN AREAS RECEIVING RAINFALL OVERNIGHT. .RNK... NC...NONE. VA...NONE. WV...NONE. MG
In the hours before
Special weather statement, Jun 21, 3:30 PM EDT, 5 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-044-WVZ042>045- 212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT THU JUN 21 2001 ...STRONG STORMS WITH VERY HEAVY RAIN THIS AFTERNOON AND EVENING... STRONG STORMS CONTINUE TO DEVELOP FROM WEST VIRGINIA EAST AND SOUTHEAST TO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. THESE STORMS CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN SMALL HAIL AS WELL. EXPECT WIND GUSTS TO NEAR 50 MPH IN THE STRONGEST STORMS AND RAINFALL RATES UP TO TWO INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN REDUCE VISIBILITY MAKING DRIVING DIFFICULT...AND CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.) RMG
Local storm report, Jun 21, 8:24 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT THU JUN 21 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
810 PM 5NW AMHERST VA WIND DAMAGE
06/21/01 AMHERST TREES DOWN ON HWY
60W.REPORTED BY AMHERST
COUNTY SHERIFFS OFFIC E.Special weather statement, Jun 21, 8:32 PM EDT, 46 minutes before
VAZ045-220115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 832 PM EDT THU JUN 21 2001 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS ALONG AND EAST OF HIGHWAY 29 THROUGH 915 PM. THIS INCLUDES THE TOWNS OF RUSTBURG...KINGSTON AND BOCOCK. SEEK A STURDY SHELTER IF A STORM APPROACHES YOUR AREA...AND WATCH FOR PONDED WATER ON THE ROADS IF= TRAVELING. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| Jun 22, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| Jun 22, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 45 min |
| Jun 22, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 52 min |
| Jun 22, 5:28 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 22, 5:56 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 22, 6:45 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 2 hr |
| Jun 22, 7:01 PM EDT | Flash Flood Warning | RNK | Amherst | 119 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.